Thunderstorm Wind, Will
- When
- July 7, 4:25 PM CST
- Where
- Will County, 1.8 mi NNE of Wilmington
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.342, -88.131
Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon hours of July 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon hours of July 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 4:12 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 512 PM CDT WED JUL 7 2010 .DISCUSSION... 237 PM CDT MAIN CONCERNS ARE HEAT REST OF THIS AFTERNOON AND THURSDAY...AND THUNDERSTORM POTENTIAL FOR THE REST OF THIS AFTERNOON THROUGH THURSDAY. MINIMAL SEVERE WEATHER THREAT...BUT HEAVY RAIN AND FLASH FLOOD POTENTIAL EXISTS. A COUPLE QUIET DAYS THIS WEEKEND BEFORE THUNDERSTORM THREAT RETURNS SUNDAY NIGHT AND MONDAY. MOSTLY SUNNY SKIES HAVE ALLOWED TEMPERATURES TO SOAR TO NEAR OR A COUPLE DEGREES ABOVE 90 THIS AFTERNOON. NOT QUITE AS HOT ROCKFORD-DIXON AREAS DUE TO EXTENSIVE CLOUD COVER. DEW POINTS IN THE LOWER TO MID 70S CREATING HEAT INDEX VALUES OF 95-100...BELOW HEAT ADVISORY CRITERIA. THURSDAY SHOULD BE ANOTHER HOT HUMID DAY BUT MORE CLOUD COVER AND WEAK COLD FRONT PASSING THROUGH AREA SHOULD BRING TEMPERATURES AND HEAT INDEX DOWN A FEW DEGREES. THEREFORE NO HEAT HEADLINES. HIGH HUMIDITY LEVELS AND LIGHT WINDS SHOULD HOLD TEMPERATURES IN LOWER 70S MOST AREAS TONIGHT BUT A BIT WARMER IN CHICAGO HEAT ISLAND. WEAK SW FLOW CONTINUES ON BACKSIDE OF EAST COAST RIDGE AND AHEAD OF NRN PLAINS TROF. WEAK SURFACE COLD FRONT FROM NW WI TO WRN IA GRADUALLY SHIFTING EAST TONIGHT. HEAT AND HUMIDITY CREATING CAPE VALUES OF AROUND 3000 J/KG OVER NRN IL AND NW IN THIS AFTERNOON. BUT 0-6 KM BULK SHEAR ONLY 15 KTS WILL PREVENT ANY ORGANIZED SEVERE THREAT. ALTHOUGH LOW LEVEL LAPSE RATES ARE STEEP...MID LEVEL LAPSE RATES NOT IMPRESSIVE. FREEZING LEVEL OF 15-16K FT AND WEAK SHEAR WILL LIMIT HAIL THREAT. MID LEVEL DRY AIR COULD LEAD TO SOME GUSTY...BUT GENERALLY NON SEVERE WINDS WITH A FEW STRONGER STORMS THIS AFTERNOON...BUT NAM BUFR SOUNDINGS SHOW MID LEVELS MOISTENING UP BY THIS EVENING. THEREFORE...THE ONLY REAL CONCERN IS HEAVY RAIN AND FLASH FLOODING. SURFACE DEW POINTS IN THE LOWER 70S AND PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES THIS AFTERNOON...INCREASING TO 2 TO 2.5 INCHES THURSDAY. MUCH OF NE IL AND NW IN HAS HAD LITTLE OR NO RAIN THE PAST 10 DAYS...THUS A LITTLE HESITANT TO ISSUE FLASH FLOOD THREAT AT THIS TIME...BUT WILL MENTION HEAVY RAINFALL IN FORECAST. TROF OVER THE NRN PLAINS WILL SHIFT EAST TONIGHT AND THURSDAY. BY THURSDAY AFTN AND EVE THE WEAK COLD FRONT WILL PUSH THROUGH THE FORECAST AREA...ENDING THE THUNDERSTORM THREAT. WNWLY FLOW WILL BRING SLIGHTLY COOLER BUT SIGNIFICANTLY LESS HUMID AIR MASS INTO THE REGION FOR FRIDAY THROUGH SUNDAY. AS SURFACE HIGH PUSHES SOUTHEAST SUNDAY...NEXT WEAK TROF/FRONT WILL MOVE INTO THE WRN GREAT LAKES AND PLAINS...AND WEAK RETURN FLOW WILL BRING INCREASE IN HUMIDITY LATE SUNDAY AND MONDAY. WILL CONTINUE WITH CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY NIGHT...THEN DRYING OUT AGAIN FOR MID TO LATE NEXT WEEK. ALLSOPP && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 22Z... COVERAGE AND DURATION OF TS AND SHRA ACTIVITY THROUGH THE EVENING HOURS. SHEA //DISCUSSION...UPDATED 18Z... CU FIELD HAS RECENTLY DEVELOPED AND ALREADY OF MODERATE VERTICAL EXTENT. WITH ADDITIONAL HEATING EXPECT TO SEE ADDITIONAL GROWTH WITH SHRA AND ISOLD TS DEVELOPING BY MID AFTERNOON. LAKE BREEZE HAS DEVELOPED BUT ONLY MAKING VERY SLOW PROGRESS INLAND OVER FAR NE COOK CO...WITH A BETTER PUSH INLAND TO ABOUT HALF WAY ACROSS LAKE CO AS OF NOW PER RADARS. DECREASE IN CONVECTIVE ACTIVITY ANTICIPATED THIS EVE BOTH DIURNALLY AND AS THE SHORT WAVE IN THE CENTRAL PLAINS EXTENDING E TO NORTHERN MO AND SOUTHERN IA LIFTS NORTHEASTWARD AND ON TO THE UPPER MIDWEST. A MORE GENERAL AREA OF RA AND EMBEDDED TS EXPECTED TO SPREAD NE OVER THE LOCAL AREA OVERNIGHT AS THE MAIN SHORT WAVE TROUGH OVER THE SOUTHERN HI PLAINS LATE THIS MORNING LIFTS TO IA...NW IL AND SE WI BY 12Z THU. THIS SHORT WAVE IS FORECAST TO MERGE WITH LONG WAVE TROUGH PROGRESSING SLOWLY EASTWARD ACROSS CENTRAL CANADA AND N CENTRAL U.S. AS THE SOUTHERN PORTION OF THIS TROUGH MOVES OVER THE UPPER MS VALLEY OVERNIGHT AND THU MORNING THE SURFACE BOUNDARY THAT HAS BEEN HUNG UP IN THE EASTERN DAKOTAS AND CENTRAL PLAINS WILL FINALLY MOVE SE INTO THE AREA...AND EVENTUALLY PASS THROUGH NORTHERN IL AND NW IN DURING THE DAY THU. TRS //ORD AND MDW CONFIDENCE...UPDATED 22Z... MODERATE CONFIDENCE IN COVERAGE OF SHRA AND TS REMAINING PRIMARILY SCATTERED THROUGH EARLY EVENING THEN DISSIPATING AS EVENING PROGRESSES. MODERATE CONFIDENCE IN TIMING/COVERAGE OF RA AND TS OVERNIGHT INTO THU MORNING. SHEA //OUTLOOK FOR ORD/MDW FOR 06Z FRIDAY-12Z TUESDAY...UPDATED 18Z... THURSDAY NIGHT...VFR. CHC SHRA...SLGT CHC TS. FRIDAY...VFR. WX NIL. SATURDAY...VFR. WX NIL. SUNDAY...VFR. CHC TSRA LATE. MONDAY...VFR. CHC TSRA. TUESDAY...VFR. SLGT CHC TSRA. TRS && .MARINE... 230 PM CDT LAKE MICHIGAN REMAINS CAUGHT BETWEEN HIGH PRESSURE BROAD HIGH PRESSURE OVER THE EASTERN CONUS AND A QUASI STATIONARY TROUGH OF LOW PRESSURE FROM THE UPPER MISSISSIPPI VALLEY THROUGH THE CENTRAL PLAINS. THIS HAS THE LAKE UNDER A VERY WEAK PRESSURE GRADIENT WITH GENERALLY LIGHT WINDS AND ONSHORE FLOW. THE TROUGH AND A WEAK COLD FRONT WILL GRADUALLY CROSS THE LAKE LATE WEDNESDAY NIGHT AND THURSDAY. THE FRONTAL PASSAGE WILL BE WEAK WITH WINDS SLOWLY SHIFTING FROM SOUTHERLY TO NORTHWESTERLY AND THEN NORTHERLY. BROAD HIGH PRESSURE WILL THEN BUILD IN OVER THE NORTHERN PLAINS...KEEPING WINDS NORTHERLY THROUGH FRIDAY. HOWEVER...IN THE ABSENCE OF ANY SIGNIFICANTLY COOLER AIR BEHIND THE FRONT...WINDS ARE ONLY EXPECTED TO INCREASE TO ARND 10-15KT WITH GUSTS TO ARND 20KT. AS THE PLAINS HIGH CONTINUES TO SLIDE SOUTH INTO THE LOWER MISSISSIPPI VALLEY AND SERN CONUS...WINDS WILL RETURN BACK TO SOUTHERLY LATE IN THE WEEKEND. KREIN && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CDT WED JUL 7 2010
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
082045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
336 PM CDT WED JUL 7 2010 /436 PM EDT WED JUL 7 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED TO NUMEROUS THUNDERSTORMS...SOME MAY PRODUCE
HEAVY RAINFALL OF 1 TO 2 INCHES IN AN HOUR OR LESS WHICH COULD
LEAD TO LOCALIZED FLOODING
WIND GUSTS TO 45 MPH
AREAS AFFECTED AND TIMING:
SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGHOUT
NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT BUT ACTIVITY
WILL BE MORE WIDESPREAD NORTHWEST OF A LINE FROM CHICAGO TO
LASALLE.
DISCUSSION:
VERY MOIST SOUTHWESTERLY FLOW WILL CONTINUE THROUGH TONIGHT. A
NEARLY STATIONARY FRONT FROM WESTERN WISCONSIN TO WESTERN IOWA
LATE THIS AFTERNOON WILL MOVE SLOWLY EAST TO CENTRAL WISCONSIN
AND EASTERN IOWA BY LATE TONIGHT. WEAK WIND SHEAR WILL NOT BE
CONDUCIVE TO ORGANIZED SEVERE WEATHER. HOWEVER VERY WARM HUMID
CONDITIONS IN THE LOWER ATMOSPHERE AND DRY AIR ALOFT MAY ALLOW A
FEW STORMS TO PRODUCE STRONG DOWNDRAFTS AND GUSTY WINDS EARLY
THIS EVENING. RELATIVELY HIGH FREEZING LEVELS AND WEAK WIND
SHEAR WILL LIMIT HAIL POTENTIAL. THE VERY MOIST AIR MASS AND
WEAK WINDS ALOFT WILL LEAD TO LOCALLY HEAVY RAINFALL. SLOW
MOVING STORMS WITH HEAVY RAINFALL COULD PRODUCE LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE LIKELY THURSDAY. HEAVY RAIN IS POSSIBLE...WHICH
COULD LEAD TO LOCALIZED FLOODING. THERE WILL BE A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT...MAINLY SOUTH OF A LINE FROM
CHICAGO TO LASALLE.
THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY NIGHT THROUGH
MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL TOTALS
TO THE NATIONAL WEATHER SERVICE CHICAGO.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-082045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
336 PM CDT WED JUL 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE LIKELY TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE LIKELY THURSDAY. THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT. THERE IS A CHANCE OF
THUNDERSTORMS AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
336 PM CDT WED JUL 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE LIKELY TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE LIKELY THURSDAY. THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS
AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
ALLSOPPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
357 PM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 2 S DIXON 41.82N 89.48W
07/07/2010 E0.25 INCH LEE IL EMERGENCY MNGR
NEAR RTE 26 AND INTERSTATE 88.
&&
RATZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
450 PM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL WILMINGTON 41.30N 88.16W
07/07/2010 E0.25 INCH WILL IL TRAINED SPOTTER
&&
RATZERThe Chicago radar (KLOT), 29 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249114.